Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 355, NWS Morristown, TN

July 21, 2006Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 21, 2006, 8:36 PM EDT for Blount County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2006, 8:36 PM EDT (00:36 UTC)
Expired
Jul 21, 2006, 9:30 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:32 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -289 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-289 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:00 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 21, 7:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT FRI JUL 21 2006

.DISCUSSION...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE INTO THE
MRX CWA THIS EVENING.  OUR AIR MASS REMAINS WEAK TO MODERATELY
UNSTABLE WITH DECENT LOW LEVEL MOISTURE AND NUMEROUS OLD CONVECTIVE
BOUNDARIES IN PLACE.  MAIN LINE OF CONVECTION CURRENTLY OVER MIDDLE
KY AND TN WILL PUSH INTO THE AREA LATE THIS EVENING.  SOME
DIMINISHING OF STORMS IS EXPECTED WITH SUNSET...HOWEVER...A FEW
STRONG TO SEVERE STORMS WILL REMAIN POSSIBLE.  A SEVERE
THUNDERSTORMS REMAINS IN EFFECT OVER A PORTION OF EAST TENNESSEE
THROUGH MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  87  68  86 /  40  60  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  85  67  85 /  60  70  40  20
OAK RIDGE, TN                       72  84  66  84 /  60  70  40  20
TRI CITIES AIRPORT, TN              68  83  64  82 /  60  70  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jul 21, 5:05 AM EDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT FRI JUL 21 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
505 AM EDT (405 AM CDT) FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL DROP SLOWLY SOUTH FROM THE OHIO VALLEY...
AND EXTEND EAST TO WEST ACROSS SOUTHERN PARTS OF KENTUCKY BY EARLY
TONIGHT.  DAYTIME HEATING AND THIS APPROACHING FRONT WILL BRING AN
INCREASE IN SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS
SOUTHWESTERN VIRGINIA AND NORTHERN PARTS OF EAST TENNESSEE THIS
AFTERNOON AND EVENING.

ISOLATED STORMS COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN
THREAT BEING DAMAGING DOWNBURST WINDS IN EXCESS OF 45 MPH.  THE
STRONGEST STORMS MIGHT ALSO PRODUCE SMALL HAIL UP TO PENNY SIZE.
MOST STORMS WILL BE MOVING SOUTH OR SOUTHEAST AT 15 TO 20 MPH...
AND COULD BRING BRIEF VERY HEAVY RAINFALL AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL SETTLE ACROSS THE REGION ON SATURDAY...AND
COMBINE WITH A TROUGH OF LOW PRESSURE ALOFT...TO CREATE WIDESPREAD
SHOWERS AND THUNDERSTORMS INTO SATURDAY NIGHT.  THERE WILL BE A
BETTER CHANCE OF STRONG TO SEVERE STORMS ON SATURDAY...AS WESTERLY
WINDS ALOFT INCREASE AND THE ATMOSPHERE BECOMES MORE UNSTABLE.

THE MAIN THREATS WILL BE DAMAGING WINDS IN EXCESS OF 55 MPH...AND
HAIL UP TO NICKEL SIZE OR SLIGHTLY LARGER.  ON A POSITIVE NOTE...
SOME MUCH NEEDED RAINFALL SHOULD OCCUR ACROSS NEARLY ALL OF THE
REGION WITH THIS SYSTEM.

RAIN CHANCES ARE EXPECTED TO DIMINISH AS THIS COLD FRONT SETTLES
SOUTH AND EAST OF THE REGION BY LATE SUNDAY.  MOSTLY DRY WEATHER IS
EXPECTED FROM SUNDAY NIGHT INTO TUESDAY...THEN TYPICAL SUMMERTIME
RAIN CHANCES RETURN FOR MID TO LATE WEEK.

HAZARDOUS WEATHER IS NOT EXPECTED FROM SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SATURDAY.

TG

In the hours before

Special weather statement, Jul 21, 5:21 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
521 PM EDT FRI JUL 21 2006

TNZ013-037-212215-
CAMPBELL-UNION-
521 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND UNION COUNTIES...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA FOLLETTE....MOVING EAST AT 15 MPH.

PEOPLE IN EASTERN CAMPBELL AND UNION COUNTIES...INCLUDING THE CITY OF
MAYNARDVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING MAY
REQUIRE ISSUANCE OF A WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR EAST TENNESSEE.

DGS
Local storm report, Jul 21, 6:05 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/21/2006                   CAMPBELL           TN   LAW ENFORCEMENT

            TREES DOWN ON CEDAR CREEK ROAD AND DEMORY ROAD.

&&

DGS
Special weather statement, Jul 21, 6:19 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT FRI JUL 21 2006

TNZ035-212315-
MORGAN-
619 PM EDT FRI JUL 21 2006

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MORGAN COUNTY...

A LARGE COMPLEX OF THUNDERSTORMS AFFECTING OVERTON COUNTY  AND
FENTRESS COUNTY WILL MOVE EAST. THESE STORMS HAVE A HISTORY OF
PRODUCING DAMAGING WINDS. THE STORMS WILL MOVE INTO WESTERN MORGAN
COUNTY BETWEEN 700 PM EDT AND 730 PM EDT.

DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...DANGEROUS CLOUD-TO-GROUND
LIGHTNING...AND LOCALLY HEAVY RAINS...MAY OCCUR WITH THESE
THUNDERSTORMS.

PEOPLE IN MORGAN COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR EAST TENNESSEE.

DGS
Special weather statement, Jul 21, 6:38 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
638 PM EDT FRI JUL 21 2006

TNZ047-212345-
SOUTHEAST CARTER-
638 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM WILL PRODUCE HEAVY RAIN IN SOUTHEAST CARTER
COUNTY...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BULADEAN....MOVING SLOWLY
SOUTHEAST.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 21, 7:38 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT FRI JUL 21 2006

TNZ081-098-099-220115-
HAMILTON-MARION-SEQUATCHIE-
638 PM CDT FRI JUL 21 2006

...A GUST FRONT WILL PRODUCE STRONG GUSTY WINDS IN HAMILTON...MARION
AND SEQUATCHIE COUNTIES...

A STRONG GUST FRONT WILL MOVE SOUTHEAST AT AROUND 30 MPH ACROSS THE
SOUTHERN CUMBERLAND PLATEAU AND INTO THE SOUTHERN TENNESSEE VALLEY.
AS THE GUST FRONT PASSES...WINDS BETWEEN 30 TO 40 MPH ARE EXPECTED.
THESE WINDS COULD BLOWN DOWN WEAK TREES...TREE BRANCHES...OR
UNSECURED OUTDOOR OBJECTS.

THE GUST FRONT IS EXPECTED TO REACH THE CHATTANOOGA AREA BETWEEN 845
PM AND 915 PM EDT.

DGS
Special weather statement, Jul 21, 8:12 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT FRI JUL 21 2006

TNZ081-098-099-220115-
HAMILTON-MARION-SEQUATCHIE-
712 PM CDT FRI JUL 21 2006

...A GUST FRONT WILL PRODUCE STRONG GUSTY WINDS IN HAMILTON...MARION
AND SEQUATCHIE COUNTIES...

A STRONG GUST FRONT WILL MOVE SOUTHEAST AT AROUND 30 MPH ACROSS THE
SOUTHERN CUMBERLAND PLATEAU AND INTO THE SOUTHERN TENNESSEE VALLEY.
AS THE GUST FRONT PASSES...WINDS UP TO 55 MPH ARE EXPECTED. THESE
WINDS COULD BLOWN DOWN WEAK TREES...TREE BRANCHES...OR UNSECURED
OUTDOOR OBJECTS. THE GUST FRONT WILL BE FOLLOWED BY
THUNDERSTORMS...WHICH WILL PRODUCE GUSTY WINDS AND HEAVY RAINFALL.

THE GUST FRONT IS EXPECTED TO REACH THE CHATTANOOGA AREA BETWEEN 845
PM AND 915 PM EDT.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:09 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane66 min
Jul 21, 8:35 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Meigs, Rhea, Sequatchie40 min
Jul 21, 8:52 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn38 min
Jul 21, 9:05 PM EDTSevere Thunderstorm WarningMRXMonroe55 min
Jul 21, 9:10 PM EDTSevere Thunderstorm WarningMRXPolk35 min
Jul 21, 9:29 PM EDTSevere Thunderstorm WarningMRXCherokee61 min
Jul 21, 10:13 PM EDTSevere Thunderstorm WarningMRXClay47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.